Alert archive / Virginia / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 198, NWS Morristown, TN

August 1, 2002Washington County, City of Bristol, Virginia; Sullivan County, Tennessee

NWS Morristown, TN issued this severe thunderstorm warning at Aug 1, 2002, 9:30 PM EDT for Washington County, City of Bristol, Virginia; Sullivan County, Tennessee. It was in force for 45 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Aug 1, 2002, 9:30 PM EDT (01:30 UTC)
Expired
Aug 1, 2002, 10:15 PM EDT
In force
45 min
Issued by
NWS Morristown, TN
Area
Whole counties

Counties Sullivan County, TN, City of Bristol, VA, Washington County, VA

The radar

The Knoxville radar (KMRX), 122 km from the middle of the area, began a volume at 01:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 1, 9:45 PM EDTThunderstorm WindDamascus, VA

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 1.5 hours before the alert went out and 210 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 00:00Z on 2002-08-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1396 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 00:00Z on 2002-08-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -12 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1396 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
1796 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
-12 m²/s²
0-3 km storm-relative helicity
-7 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

080 
WUUS54 KMRX 020130
SVRMRX
TNC163-VAC191-520-020215-
/NEW.KMRX.SV.W.0264.020130-020215/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
930 PM EDT THU AUG 1 2002

THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SULLIVAN COUNTY IN EAST TENNESSEE
  CITY OF BRISTOL IN SOUTHWEST VIRGINIA
  WASHINGTON COUNTY IN SOUTHWEST VIRGINIA

* UNTIL 1015 PM EDT

* AT 930 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 7 MILES EAST OF BRISTOL VA...MOVING WEST AT 10
  MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  BRISTOL VA AROUND 945 PM EDT
  BRISTOL TN AROUND 950 PM EDT
  BRISTOL MOTOR SPEEDWAY AROUND 1005 PM EDT
  8 MILES NORTH OF BLUFF CITY AROUND 1010 PM EDT
  BLOUNTVILLE AROUND 1015 PM EDT

WASHINGTON COUNTY EMERGENCY OFFICIALS REPORTED NUMEROUS TREES DOWN 
IN OSCEOLA AND BETHEL.

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING...
  WINDS UP TO 60 MPH...WHICH COULD PUSH OVER SHALLOW ROOTED TREES AND
  BREAK TREE LIMBS ABOUT THE SIZE OF YOUR WRIST.
  HAIL UP TO 1 INCH IN DIAMETER...OR THE SIZE OF QUARTERS.
  VERY HEAVY RAINFALL WHICH MAY CAUSE LOCALIZED FLOODING.
  FREQUENT AND DEADLY CLOUD-TO-GROUND LIGHTNING.

SEEK A STURDY SHELTER IMMEDIATELY STAY AWAY FROM WINDOWS. AVOID 
USING THE TELEPHONE OR OTHER ELECTRICAL EQUIPMENT WHILE LIGHTNING IS 
IN THE AREA. IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER IN A STRONG 
BUILDING.

$$

LAT...LON 3656 8234 3643 8230 3660 8198 3669 8168
          3688 8186

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 1, 9:30 PM EDT, 0 minutes earlier.

Area forecast discussion, Aug 1, 9:30 PM EDT, 0 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
930 PM EDT THU AUG 1 2002

THE FOLLOWING ARE ALL THE FORECAST DISCUSSIONS FROM THE PAST 24
HOURS...WITH THE MOST RECENT ON TOP. THIS PROVIDES A HISTORY OF THE
DEVELOPMENT OF THE CURRENT FORECAST.

*********************************************************************
EVENING FORECAST DISCUSSION
930 PM EDT THU AUG 1 2002

CANT SEEM TO HAVE AN EVENING WITHOUT A STORM OR TWO...AND HAVE SEEN
A FEW STRONG TO SEVERE STORMS DEVELOP.  INTENSE AFTERNOON HEATING...
TERRAIN AND SOME SMALL OUTFLOW BOUNDARIES HAVE LED TO SEVERAL SEVERE
THUNDERSTORM WARNINGS SINCE MID EVENING.  HAVE BEEN BUSY WITH THIS
ACTIVITY...WHICH HAS BEEN MAINLY CONFINED TO AREAS WHERE SLIGHT CHANCE
POPS WERE USED FOR THE EVENING HOURS.  DOWNED TREES AND QUARTER SIZED
HAIL HAVE OCCURRED BENEATH THE STRONGEST STORMS.

I WILL LOOK THINGS OVER AND UPDATE ZONES...ONCE THE REMAINING STORMS
DISSIPATE...AND MAY NEED TO ADD PATCHY FOG TO ZONE GROUPS WHERE
CONVECTION HAS OCCURRED.

.MRX...
NC...NONE.
TN...NONE.
VA...NONE.

TG
*********************************************************************
AFTERNOON FORECAST DISCUSSION
250 PM EDT THU AUG 1 2002

LARGE UPPER RIDGE OF HIGH PRESSURE WILL CONTINUE TO BUILD INTO THE
SOUTHERN APPALACHIANS THE NEXT COUPLE DAYS PRODUCING TYPICAL
HOT...HAZY AND HUMID CONDITIONS FOR EARLY AUGUST.  ONLY LIFTING
MECHANISM FOR CONVECTION WITH BE LOCAL TERRAIN FEATURES...SO
WILL CONTINUE CHANCE OF AFTERNOON AND EVENING THUNDERSTORMS FOR
FAR EASTERN TENNESSEE MOUNTAINS AND SOUTHWEST NORTH CAROLINA
FOR FRIDAY.

ISOLATED STORMS REMAINS POSSIBLE AGAIN FRIDAY...BUT LIMITED
COVERAGE EXPECTED...SO WILL KEEP AREA DRY FOR SATURDAY.

WILL TREND HIGHS TOWARD THE HOTTER MOS VALUES

FCSTID =
CHA   71  95  71  94 /   0  10  10  10
TYS   70  94  70  94 /   0  10  10  10
TRI   64  91  65  91 /   0  10  10  10
OQT   68  94  68  94 /   0  10  10  10

DH

*********************************************************************

MORNING FORECAST DISCUSSION
940 AM EDT THU AUG 1 2002

LARGE RIDGE OF HIGH PRESSURE REMAINS ACROSS THE CENTRAL/SOUTHERN
PLAINS EAST INTO THE OHIO VALLEY WITH THE FORECAST AREA ON THE
FAR EASTERN EXTENT OF THE RIDGE.  PER SPC DISC...A WEAK WAVE IS
MOVING SOUTH ACROSS VA THIS MORNING AND WILL BE ACROSS THE FORECAST
AREA THIS AFTERNOON/EVEG. SOME LIFT EVIDENT WITH THIS WAVE WITH
THE AVN THE STRONGEST.  AIRMASS IS PROGGED TO BECOME MODERATELY
UNSTABLE WITH CAPES NEAR 2500 J/KG AND LIS BETWEEN -5 AND -7.

BOUNDARY LAYER IS PROGGED TO MOISTEN DURING THE DAY WITH PWS
INCREASING FROM 1.24 TO NEARLY 1.5 INCHES AND K INDICES IN THE
UPPER 30S BY AFTERNOON.  FORECAST SOUNDINGS SHOW GOOD MID-LEVEL
DRY INTRUSION WITH INVERTED-V SIGNATURE...SO THERE IS A DAMAGING
MICROBURST POTENTIAL.

WILL CALL FOR SCATTERED THUNDERSTORMS FOR THE MOUNTAINS TODAY WITH
A SLIGHT CHANCE FOR THE VALLEY. WILL CHANGE SKY COVER FROM MOSTLY
SUNNY TO PARTLY CLOUDY.  WILL MAKE ONLY MINOR COSMETIC CHANGES TO
TEMPERATURE FORECAST.

DH

*********************************************************************
EARLY MORNING FORECAST DISCUSSION
330 AM EDT THU AUG 1 2002

SURFACE RIDGE BUILDS INTO AREA FROM THE NORTH. UPR RIDGE BUILDS OVER
AREA FROM WEST. AS LOWER LVL RIDGE BUILDS IN...WEAK CONVERGENCE
WORKS SOUTHWARD DOWN EAST SIDE OF APPALACHIANS. WITH THE AID OF
UPSLOPE FLOW SCT TSTMS POSSIBLE ACROSS MNTS OF TN/NC NEXT COUPLE OF
DAYS. OTHERWISE MAX TEMPS BEGIN TO CLIMB. UPR RIDGE OVR
NATIONS HEARTLAND HOLD STRONG FOR SEVERAL DAYS. NORTHERN
WESTERLIES AND SOUTHERN EASTERLIES NOT LIKELY TO PENETRATE
SUFFICIENTLY FOR MUCH PRECIPITATION THESE PARTS. TROPICAL
SEASON POISED TO START CRANKING.

CHA AA 095/071 095/071 094 17111
TYS AA 093/071 093/069 094 17111
TRI AA 091/067 092/065 090 17011
OQT AA 092/069 093/068 094 17111=

SON
*********************************************************************

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 1, 8:53 PM EDTSevere Thunderstorm WarningMRXWashington, City of Bristol52 min
Aug 2, 5:21 PM EDTSevere Thunderstorm WarningMRXWashington, City of Bristol39 min
Aug 2, 6:21 PM EDTSevere Thunderstorm WarningMRXScott39 min
Aug 1, 8:19 PM EDTSevere Thunderstorm WarningMRXSevier41 min
Aug 2, 4:44 PM EDTSevere Thunderstorm WarningMRXCarter, Sullivan46 min
Aug 2, 5:29 PM EDTSevere Thunderstorm WarningMRXSullivan31 min

Nearby

Severe Thunderstorm Warnings in Virginia, 2002Severe Thunderstorm Warnings in Tennessee, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.